Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2020, 10:04 PM CDT for Val Verde County, Texas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 13, 2020, 10:04 PM CDT (03:04 UTC)
- Expired
- May 13, 2020, 11:00 PM CDT
- In force
- 56 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 113 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.8
The text
As transmitted.
077
WUUS54 KEWX 140304
SVREWX
TXC465-140400-
/O.NEW.KEWX.SV.W.0093.200514T0304Z-200514T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1004 PM CDT Wed May 13 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northern Val Verde County in south central Texas...
* Until 1100 PM CDT.
* At 1004 PM CDT, a severe thunderstorm was located 14 miles
southwest of Juno, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State
Nat Area Del Norte and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3012 10153 3023 10071 2982 10070 2954 10070
3001 10155
TIME...MOT...LOC 0304Z 282DEG 22KT 3002 10130
HAIL...1.50IN
WIND...60MPH
$$
CP3 follow-up statements
939
WWUS54 KEWX 140313
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1013 PM CDT Wed May 13 2020
TXC465-140400-
/O.CON.KEWX.SV.W.0093.000000T0000Z-200514T0400Z/
Val Verde TX-
1013 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHERN VAL VERDE COUNTY...
At 1012 PM CDT, severe thunderstorms were located near Juno and 12
miles southwest of Juno, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State Nat
Area Del Norte and Devils River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3012 10153 3023 10071 2982 10070 2954 10070
3001 10155
TIME...MOT...LOC 0312Z 282DEG 22KT 3001 10124
HAIL...1.00IN
WIND...<50MPH
$$
CP491
WWUS54 KEWX 140326
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1026 PM CDT Wed May 13 2020
TXC465-140400-
/O.CON.KEWX.SV.W.0093.000000T0000Z-200514T0400Z/
Val Verde TX-
1026 PM CDT Wed May 13 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN VAL VERDE COUNTY...
At 1026 PM CDT, a severe thunderstorm was located 7 miles southeast
of Juno, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone and Devils River State
Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3016 10117 3023 10071 2973 10075 2996 10133
TIME...MOT...LOC 0326Z 268DEG 16KT 3011 10101
HAIL...1.00IN
WIND...60MPH
$$
CP667
WWUS54 KEWX 140355
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1055 PM CDT Wed May 13 2020
TXC465-140404-
/O.EXP.KEWX.SV.W.0093.000000T0000Z-200514T0400Z/
Val Verde TX-
1055 PM CDT Wed May 13 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VAL VERDE COUNTY
WILL EXPIRE AT 1100 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Austin San Antonio.
LAT...LON 3016 10117 3023 10071 2973 10075 2996 10133
TIME...MOT...LOC 0354Z 282DEG 22KT 3008 10084
$$
CPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:48 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 13, 6:48 PM CDT, 3 hours 16 minutes before
Area Forecast Discussion...UPDATED National Weather Service Austin/San Antonio TX 648 PM CDT Wed May 13 2020 .AVIATION... VFR conditions are expected across the I-35 corridor through about midnight tonight. A cluster of strong storms could be impacting KDRT around 01Z through 04Z as these storms move out of northeast Mexico and enter the western portion of Val Verde County. There is a split decision between HiRes solutions bringing the storms over KDRT. Since the HRRR is performing well with the ongoing convection, we will follow its projected path of these storms with storms affecting KDRT around 01Z-04Z (as already mentioned above). Cigs/vsbys could lower a category or two depending on the intensity over the storm if it does go over the terminal. Storms are likely to dissipate around midnight tonight. Otherwise, MVFR cigs are anticipated to begin around 05Z/06Z for the I-35 sites through 17Z/18Z Thursday. Can't rule out an hour or two with IFR before dawn. MVFR cigs are expected after 05Z for KDRT and last through 18Z. Winds are forecast to be out of the southeast and south 7 to 10 knots with gusts up to 17 knots. && .PREV DISCUSSION... /ISSUED 332 PM CDT Wed May 13 2020/ UPDATE... Updated to add Severe Thunderstorm Watch 180 for Val Verde county until 10 PM CDT. PREV DISCUSSION... /ISSUED 228 PM CDT Wed May 13 2020/ SHORT TERM (Tonight through Thursday Night)... Low stratus deck has struggled to scatter and lift this morning. SSE wind have begun to pick up this afternoon which will encourage boundary layer mixing and promote additional clearing. Scattered streamer showers are depicted by several high res models over the coastal plains and areas east of I-35 for this afternoon. Low-end POPs in for this activity till 21Z. Attention will then turn to west TX and the Big Bend region where storms are expected to initiate along the dryline. Convective initiation should be around 21Z when a shortwave makes it's way over the state. Convective allowing models diverge on how this evening activity is handled. General consensus is that shortly after sunset, storms begin a downward trend and reach our far western counties as they dissipate. Some outliers, like the ARW, carry this line of potentially strong to severe storms a bit further into the interior Hill Country and our central counties. One outlier, the 06Z and 12Z 3km NAM dissipates storms over the Rio Grande but carries a line of storms into the northeastern Hill Country and over the Austin metro all the way from northwest TX that developed along the dryline in the late afternoon. Again this is an outlier but run to run consistency has gained some attention. There will be a pretty strong cap in place over our eastern counties this evening and overnight so there is confidence that if any storms do make it as far as the I-35 corridor, it would be fairly weak. SPC does have our western 1/3 under a slight risk and a marginal risk stretching to the I-35 corridor. Main threats being large hail and damaging winds. Overnight Wednesday, temperatures will remain warm, only dropping to the low 70s for much of the region. Dewpoints will remain elevated in the upper 60s to low 70s, so a warm and muggy night is in store. Some fog development could take place for the interior Hill Country with the absence of any rainfall but would remain confined to rural areas of the Hill Country. On Thursday, shower activity should be confined mostly along the coast and over the Gulf as this latest disturbance continues eastward. Kept low-end POPs in for our southeastern counties for this. Slight warm up for Thursday with afternoon highs a couple of degrees above what they were Wednesday and a brief break from rain chances Thursday night. LONG TERM (Friday through Wednesday)... Models continue to be consistent with an upper level trough moving across Texas for the end of the week. This will be a trigger for showers and thunderstorms starting Friday and continuing through Sunday. In the low levels warm, moist flow from the Gulf will prime the atmosphere for a potential heavy rain event. PW values will increase to 1.5 to 2.0 inches which is sufficient for heavy rain at this time of year. At this time, the best chance for heavy rain looks to be across the eastern half of our CWA. Rainfall totals from Friday through Sunday morning will be generally two to four inches with isolated amounts to six inches possible. Exact locations are hard to determine at this time. This amount of rain will likely lead to localized flooding and our confidence is growing that a Flash Flood Watch will be needed for this time period. The upper system will move slowly away from the region during the first part of next week and low chances for showers will linger over the area Monday through Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 71 86 71 86 68 / 20 20 - 50 60 Austin Bergstrom Intl Airport 71 86 70 86 67 / 20 20 - 50 60 New Braunfels Muni Airport 71 87 70 86 68 / 20 20 - 40 60 Burnet Muni Airport 70 85 69 84 66 / 20 10 0 40 60 Del Rio Intl Airport 71 93 74 90 68 / 30 0 - 40 70 Georgetown Muni Airport 70 86 70 86 67 / 10 10 - 40 60 Hondo Muni Airport 71 90 71 90 67 / 30 10 0 40 70 San Marcos Muni Airport 71 86 70 86 67 / 20 20 - 40 60 La Grange - Fayette Regional 71 86 72 86 69 / 10 30 10 40 50 San Antonio Intl Airport 71 88 72 87 69 / 20 20 0 50 70 Stinson Muni Airport 72 89 73 88 70 / 30 20 0 50 70 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...17 Long-Term...04
Hazardous weather outlook, May 13, 4:15 AM CDT, 17 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 415 AM CDT Wed May 13 2020 TXZ171>173-183>194-202>209-217>225-228-141000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 415 AM CDT Wed May 13 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Isolated severe storms are possible late this afternoon and evening along the Rio Grande and southern Edwards Plateau. Large hail and damaging straight-line winds are the primary threats. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Locally heavy rainfall is possible Friday night through Saturday across South Central Texas. Between 2 and 4 inches of rainfall is currently forecast, with isolated amounts of 6 inches. Dangerous flash flood impacts and river flooding could occur. Further details on timing, locations, and rainfall amounts will be refined through the week. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to submit storm reports and rainfall amounts to the National Weather Service.
In the hours before
Special weather statement, May 13, 8:53 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
853 PM CDT Wed May 13 2020
TXZ183-140245-
Val Verde TX-
853 PM CDT Wed May 13 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 945 PM CDT...
At 853 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Pandale, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Pandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Texas.
LAT...LON 3028 10176 3029 10161 3028 10136 3009 10140
3018 10176
TIME...MOT...LOC 0153Z 271DEG 23KT 3027 10172
CPSpecial weather statement, May 13, 9:37 PM CDT, 27 minutes before
Special Weather Statement National Weather Service Austin/San Antonio TX 937 PM CDT Wed May 13 2020 TXZ183-140315- Val Verde TX- 937 PM CDT Wed May 13 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY UNTIL 1015 PM CDT... At 937 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Pandale, or 18 miles north of Langtry, moving east at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Juno and Bakers Crossing. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central Texas. LAT...LON 3001 10155 3012 10153 3020 10103 2973 10114 TIME...MOT...LOC 0237Z 282DEG 22KT 3006 10147 CP
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:53 PM CDT | Special Weather Statement | EWX | Terrell | 52 min |
| May 13, 9:37 PM CDT | Special Weather Statement | EWX | Val Verde | 38 min |
| May 13, 10:54 PM CDT | Special Weather Statement | EWX | Edwards | 66 min |
| May 13, 11:14 PM CDT | Severe Thunderstorm Warning | EWX | Edwards, Val Verde | 31 min |
| May 14, 12:23 AM CDT | Special Weather Statement | EWX | Real | 52 min |
| May 14, 12:27 AM CDT | Severe Thunderstorm Warning | EWX | Edwards, Kinney | 37 min |
| May 14, 12:59 AM CDT | Areal Flood Advisory | EWX | Edwards, Kerr, Real | 3 hr |
| May 14, 1:03 AM CDT | Special Weather Statement | EWX | Kerr, Real | 57 min |
| May 14, 1:57 AM CDT | Special Weather Statement | EWX | Bandera | 63 min |
| May 14, 2:04 AM CDT | Areal Flood Advisory | EWX | Bandera, Edwards, Kerr, Kinney, Real, Uvalde | 3 hr |
| May 14, 2:57 AM CDT | Special Weather Statement | EWX | Kendall, Uvalde | 48 min |
| May 14, 3:03 AM CDT | Severe Thunderstorm Warning | EWX | Uvalde | 23 min |
| May 14, 3:39 AM CDT | Special Weather Statement | EWX | Medina | 51 min |
| May 14, 3:47 AM CDT | Areal Flood Advisory | EWX | Bandera, Medina, Uvalde | 3 hr |
| May 14, 4:59 AM CDT | Areal Flood Advisory | EWX | Bexar | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.